Florida, 2002Rip Current in Florida, May 27, 2002
May 27, 2002 · NWS JAX · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 27, 1:15 PM EST, 3 hours earlier.
Area forecast discussion, May 27, 1:15 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT MON MAY 27 2002
CURRENT...WHILE COASTAL TROUGH HAS WEAKENED FROM EARLIER TODAY HAS
BEEN ENOUGH TO TRIGGER SHOWERS AND A FEW THUNDERSTORMS MAINLY FROM
JACKSONVILLE SOUTH. WHILE 12Z SOUNDING WAS QUITE DRY OVERALL...
COOLER AIR IN THE MID LEVELS AND PRETTY GOOD MOISTURE IN THE LOWEST
LAYERS ARE HELPING SUSTAIN THE CONVECTION. EXPECT SHOWERS TO
DIMINISH AFTER SUNSET WITH LOSS OF DAYTIME HEATING.
FORECAST DEPENDS HEAVILY ON EVOLUTION OF PESKY AREA OF LOW PRESSURE
CURRENTLY OVER NW CARIBBEAN SEA. CURRENT OBS AND SATELLITE SHOW
BROAD LOW WITH INVERTED TROUGH EXTENDING INTO THE NORTHERN BAHAMAS.
MODELS UNANIMOUSLY WANT TO EJECT A LOW NORTH FROM THIS AREA DURING
THE NEXT 72 HOURS...BUT THE TIMING AND STRENGTH OF THE SUBSEQUENT
SYSTEM IS UNCLEAR.
12Z AVN AND YESTERDAYS 12Z ECMWF LIFTS INVERTED SLOWLY NORTH INTO
SOUTHERN FLORIDA AND THEN SPLITS OFF A SECONDARY LOW WHICH RACES
NORTHEAST. THE ORIGINAL LOW SLOWLY MOVES NORTH ALONG THE PENSINSULA
OR JUST OFFSHORE. THIS WOULD YIELD A RATHER WET SOLUTION FOR NE
FL/SE GA WITH ONSHORE FLOW AND DEEP MOISTURE. 12Z ETA AND CANADIAN
ARE QUITE SIMILAR DEVELOPING A MORE CONSOLIDATED LOW CENTER IN THE
NORTHER BAHAMAS BY TUESDAY PM AND SLOWLY LIFTING IT NORTH TO NEAR
THE SOUTH CAROLINA COAST BY THURSDAY MORNING. SUCH A SOLUTION WOULD
LEAD TO MAINLY OFFSHORE FLOW FOR OUR AREA MEANING MUCH DRIER WEATHER.
OUTLIER SEEMS TO BE 12Z UKMET WHICH ON HAS LOW REACHING ONLY AS FAR
NORTH AS SOUTH FLORIDA BY THURSDAY AM.
PUBLIC...COMPROMISE SEEMS TO BE IN ORDER FOR TODAY. WILL TAKE A
ROUGH AVERAGE BETWEEN THE ETA AND AVN FOR NOW REGARDING MOVEMENT AND
STRENGTH OF LOW PRESSURE. HOPEFULLY GUIDANCE WILL COME INTO BETTER
AGREEMENT AS SYSTEM TAKES SHAPE OVER NEXT 24 HOURS. FOR
NOW...COMPROMISE SOLUTION MATCHES CLOSELY WITH PREVIOUS FORECAST.
WILL LIKELY BUMP POPS UP A BIT FOR TUESDAY AS COOL POCKET AT H5 IS
FORECAST TO REMAIN OVERHEAD WHICH SHOULD HELP FIRE OFF CONVECTION
SIMILAR TO TODAY.
EXTENDED...FIRST PART OF EXTENDED DEPENDS ALOT ON WHERE LOW PRESSURE
ENDS UP. FOR NOW WILL LEAN TOWARDS PREVIOUS FCST. FOR
SUNDAY/MONDAY...LOOKS LIKE UPPER PATTERN TO FLATTEN OUT WITH
SOUTHWEST FLOW DEVELOPING BY LATE IN THE WEEKEND.
MARINE...NO MAJOR CHANGES TO PREVIOUS FCST. MAY BUMP UP SEAS A BIT.
MOON IS FULL AND WINDS ARE ONSHORE BUT TIDES EXPECTED TO REMAIN
BELOW MINOR FLOOD LEVELS. HEAVY SURF MAY BE NEEDED DOWN THE ROAD
DEPENDING ON EVOLUTION OF LOW PRESSURE.
PRELIM CCF...
AMG BB 063/088 064/085 066 250--
SSI BE 070/081 069/082 069 25-21
JAX EE 065/083 064/083 066 25242
SGJ EE 071/082 069/082 069 25242
GNV BE 064/087 065/088 066 25242
OCF BE 065/088 066/089 067 25242
.JAX...
.GA...NONE.
.FL...NONE.
CAMP/ARS/HESS
In the hours before
Special weather statement, May 27, 11:25 AM EST, 4 hours 50 minutes before
NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1225 PM EDT MON MAY 27 2002
FLZ020>023-030>032-035>037-040-GAZ132>136-149>153-162>165-272330-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-ECHOLS-
GILCHRIST-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-PIERCE-PUTNAM-
SUWANNEE-UNION-WARE-WAYNE-
1225 PM EDT MON MAY 27 2002
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY WHICH CAN PRODUCE
FREQUENTLY LIGHTNING AND HEAVY RAINFALL. PERSONS OUTDOORS THIS
AFTERNOON SHOULD TRY TO SEEK SHELTER IF YOU HEAR SOUNDS OF THUNDER OR
NOTICE THREATENING SKIES.
NO HAZARDOUS WEATHER CONDITIONS ARE FORECAST TODAY AND SPOTTER
ACTIVATION IS NOT EXPECTED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV.
FLZ024-025-033-038-GAZ154-166-272330-
CAMDEN (COASTAL)-DUVAL-FLAGLER-GLYNN (COASTAL)-NASSAU-ST JOHNS-
1225 PM EDT MON MAY 27 2002
...STRONG RIP CURRENT THREAT...
RIP CURRENTS...OR RUN OUTS...WILL PRESENT ALONG THE NORTHEAST FLORIDA
AND SOUTHEAST GEORGIA BEACHES DUE TO INCREASING ONSHORE WINDS AND
EAST SWELLS. FOR SAFETY...SWIM ONLY AT GUARDED BEACHES AND HEED THE
ADVICE OF THE LIFEGUARDS OR BEACH PATROL.
A FEW THUNDERSTORMS ARE EXPECTED TODAY WHICH CAN PRODUCE FREQUENTLY
LIGHTNING AND HEAVY RAINFALL. PERSONS OUTDOORS THIS AFTERNOON SHOULD
TRY TO SEEK SHELTER IF YOU HEAR SOUNDS OF THUNDER OR NOTICE
THREATENING SKIES.
NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED TODAY AND SPOTTER
ACTIVATION IS NOT ANTICIPATED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV.
ECZ/ARS
Rip Current, Nassau
- When
- May 27, 4:15 PM EST
- Where
- Nassau County, Fernandina Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 30.611, -81.771 (the zone’s center; the record gives no point)
Tourist, caught in Rip Current drowned approximately 200 yards off the beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 27 to 28, 20021 death · $577,000 · 2 in hail · 18 events
- Flash Flooding in Arkansas, May 27, 20021 death · 2 events
- Flash Flooding and Hail in Illinois, May 27, 2002$9.4 million · 2 in hail · 12 events
- Tornado and Hail in Texas, May 27, 2002$2.1 million · F0 · 31 events
- Tornado and Flash Flooding in Texas, May 27, 2002$555,000 · F0 · 31 events
- Flash Flooding and Hail in Maryland, May 27, 2002$500,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Texas, May 27, 2002$400,000 · 1.75 in hail · 4 events
- Hail and Lightning Strikes in Massachusetts, May 27, 2002$220,000 · 1.75 in hail · 10 events
- Tornadoes and Hail in Texas, May 27, 2002$70,000 · F0 · 24 events
- Flash Flood in New York, May 27, 2002$150,000 · 1 event
- Flash Flood in New York, May 27, 2002$50,000 · 1 event
- Hail and Damaging Wind in Nebraska, May 27, 2002$25,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290567.